Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 214, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 8, 2012, 5:09 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 5:09 PM CDT (22:09 UTC)
- Expired
- Aug 8, 2012, 5:47 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Bourbon County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
995
WUUS53 KSGF 082209
SVRSGF
KSC011-MOC217-082300-
/O.NEW.KSGF.SV.W.0214.120808T2209Z-120808T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
WESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 600 PM CDT
* AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
FULTON...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE
BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE
MINOR DAMAGE TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DEERFIELD...FULTON...METZ...MOUNDVILLE...NEVADA...RICHARDS AND
STOTESBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3805 9467 3805 9464 3804 9463 3806 9462
3806 9453 3787 9423 3767 9454 3800 9474
TIME...MOT...LOC 2209Z 325DEG 17KT 3800 9460
HAIL...1.00IN
WIND...70 MPH
$$
KARDELL1 follow-up statement
717
WWUS53 KSGF 082247
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT WED AUG 8 2012
KSC011-MOC217-082257-
/O.CAN.KSGF.SV.W.0214.000000T0000Z-120808T2300Z/
BOURBON KS-VERNON MO-
547 PM CDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VERNON AND
NORTHEASTERN BOURBON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3805 9467 3805 9464 3804 9463 3806 9462
3806 9453 3787 9423 3767 9454 3800 9474
TIME...MOT...LOC 2247Z 325DEG 17KT 3785 9447
$$
KARDELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:11 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 8, 3:11 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 311 PM CDT WED AUG 8 2012 .DISCUSSION... SCATTERED CONVECTION BEGINNING TO DEVELOP ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. MLCUPE VALUES ARE BETWEEN 1500-2000 J/KG AND WITH SEVERAL INTERACTING BOUNDARIES FROM THE NORTH AND SOUTH. THE FIRST INITIAL SHORTWAVE IS CURRENTLY JUST ENTERING THE KANSAS CITY AREA AND DIVING TO THE SOUTHEAST. THIS FEATURE WILL MOVE ACROSS THE AREA TONIGHT. WITH RELATIVELY DRY AIR IN THE LOWER LEVELS AND AN INVERTED SOUNDING INDICATES THAT DOWNBURST AND DAMAGING STRAIGHT LINE WINDS WILL BE THE GREAT THREAT WITH THE STRONGEST CONVECTION. MOST OF THE CONVECTION WILL OCCUR LATE THIS AFTERNOON INTO THE EVENING HOURS BETWEEN SUBSIDING BY 06Z TONIGHT. A SECOND SHORTWAVE CURRENTLY OVER SOUTHERN CANADA WILL DIVE DOWN ACROSS THE MIDWEST LATE TOMORROW AND BRING A DECENT COLD FRONT THROUGH THE AREA TOMORROW EVENING. WHILE OUR ATMOSPHERE WILL BE DRIER AND WORKED OVER A BIT FROM TODAY'S CONVECTION...THERE WILL BE A SLIGHT CHANCE FOR A FEW SHOWERS AND STORMS TO DEVELOP AHEAD OF THE FRONT TOMORROW AFTERNOON WITH A FEW STRONG STORMS AGAIN POSSIBLE. THE BEST CHANCE WILL BE OVER THE EASTERN OZARKS. TOMORROW WILL BE ANOTHER WARM DAY BUT NOT AS HOT AS TODAY. DRIER AND COOLER AIR WILL BEGIN TO FILTER IN THURSDAY NIGHT INTO FRIDAY MORNING. FRIDAY WILL BE A COOLER AND BREEZY DAY. WILL MENTION A CONCERN FOR HIGHER FIRE DANGER ON FRIDAY DUE TO DEWPOINT AND HUMIDITY LEVELS DROPPING AND BREEZY NORTHERLY WINDS AROUND 20 MPH. SURFACE HIGH WILL BE CLOSE BY TO THE NORTHEAST FRIDAY NIGHT AND SATURDAY MORNING WITH LOWS IN THE MIDDLE TO UPPER 50S OVER THE EASTERN OZARKS AND LOW 60S OVER SOUTHEAST KANSAS. ANOTHER FANTASTIC DAY IN STORE ON SATURDAY WITH BELOW AVERAGE TEMPERATURES BEFORE A SLOW REBOUND IN TEMPERATURES BY THE END OF THE WEEKEND INTO EARLY NEXT WEEK. ANOTHER SHORTWAVE WILL MOVE ACROSS THE MIDWEST EARLY NEXT WEEK TO BRING SCATTERED CHANCES FOR RAIN EARLY NEXT WEEK. A BROAD WEST TO NORTHWEST FLOW WILL KEEP THE CHANCE FOR DISTURBANCES TO RIDE ACROSS THE AREA AND TEMPERATURES WILL BE NEAR SEASONAL AVERAGES FOR THIS TIME OF YEAR. DO NOT SEE ANY EXTREME HEAT IN THE NEXT 7 DAYS LIKE WHAT WE HAVE SEEN MOST OF THIS SUMMER. GRIFFIN && .AVIATION... FOR THE 18Z TAFS...UPPER LEVEL SHORTWAVE MOVING IN FROM THE NORTHWEST ALONG WITH A SURFACE BOUNDARY WILL INTERACT WITH INCREASING AFTERNOON INSTABILITY FOR SCATTERED THUNDERSTORMS. WILL THROW IN VCTS AND CB IN THE TAFS FROM MID AFTERNOON THROUGH THE EVENING TO ACCOUNT FOR THIS. FRONT PUSHES THROUGH ON THURSDAY MORNING WITH A SHIFT OF THE SURFACE WIND TO THE NORTHWEST. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 8, 3:47 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 347 PM CDT WED AUG 8 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 347 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE OUTLOOK AREA. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH STRAIGHT LINE DOWNBURST WINDS AND ONE INCH HAIL POSSIBLE. THE GREATEST THREAT AREAS FOR STRONG TO SEVERE STORMS WILL BE MAINLY ALONG AND WEST OF HIGHWAY 65 ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS. TEMPERATURES WILL ONCE AGAIN REACH WELL UP INTO THE 90S TO NEAR 100 DEGREES TODAY. THE HOTTEST TEMPERATURES WILL BE OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. DRY VEGETATION FROM DROUGHT CONDITIONS ALONG WITH LOW AFTERNOON AND EARLY EVENING HUMIDITY WILL LEAD TO AN ELEVATED RISK FOR WILDFIRES. LIGHTNING AND WINDS FROM THUNDERSTORMS MAY ALSO SPARK GRASS AND BRUSH FIRES WHERE HEAVIER RAIN DOES NOT OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON THURSDAY. ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT EXPECTED. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE. ON FRIDAY...MODERATELY GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED WITH LOW DAYTIME HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
In the hours before
Local storm report, Aug 8, 4:05 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 1 E LOUISBURG 37.76N 93.12W
08/08/2012 E0.75 INCH DALLAS MO 911 CALL CENTER
&&
WISELocal storm report, Aug 8, 4:07 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL BOLIVAR 37.61N 93.41W
08/08/2012 E0.50 INCH POLK MO PUBLIC
DIME SIZE HAIL REPORTED IN BOLIVAR.
&&
WISELocal storm report, Aug 8, 4:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST HEPLER 37.66N 94.97W
08/08/2012 E0 MPH CRAWFORD KS LAW ENFORCEMENT
A FEW POWER POLES WERE LEANING DUE TO THE WIND BUT NOT
DOWNED NEAR HEPLER ON TO THE SOUTHEAST.
&&
WISELocal storm report, Aug 8, 4:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SPRINGFIELD 37.20N 93.29W
08/08/2012 GREENE MO BROADCAST MEDIA
SEVERAL POWER LINES DOWN ACROSS THE CITY WITH POWER
OUTAGES.
&&
MGRIFFINLocal storm report, Aug 8, 4:31 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM BLIZZARD WHEELERVILLE 36.84N 93.63W
08/08/2012 BARRY MO PUBLIC
TREE BLOWN DOWN BLOCKING HIGHWAY 248 NEAR WHEELERVILLE.
&&
MGRIFFINLocal storm report, Aug 8, 4:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG BRANSON 36.64N 93.22W
08/08/2012 TANEY MO LAW ENFORCEMENT
A POWER LINE WAS BLOWN DOWN. LARGE TREE BRANCHES BLOWN
DOWN NEAR DOWNTOWN BRANSON.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:29 PM CDT | Special Weather Statement | SGF | Crawford | 31 min |
| Aug 8, 3:36 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 39 min |
| Aug 8, 2:20 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 25 min |
| Aug 8, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 44 min |
| Aug 8, 2:57 PM CDT | Special Weather Statement | SGF | Taney | 33 min |
| Aug 8, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 44 min |
| Aug 8, 3:24 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| Aug 8, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 43 min |
| Aug 8, 5:11 PM CDT | Special Weather Statement | SGF | Cedar, Dade | 34 min |
| Aug 8, 5:19 PM CDT | Special Weather Statement | SGF | Camden, Maries, Miller | 26 min |
| Aug 8, 5:40 PM CDT | Special Weather Statement | SGF | Newton | 50 min |
| Aug 8, 5:46 PM CDT | Special Weather Statement | SGF | Camden, Maries, Miller | 44 min |
| Aug 8, 6:37 PM CDT | Special Weather Statement | SGF | Miller | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.